Alert archive / Missouri / Freeze Warnings in 2009

Freeze Warning 3, NWS Springfield, MO

April 5, 200932 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this freeze warning at Apr 5, 2009, 2:33 AM CDT for 32 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 6, 2009, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 2:33 AM CDT (07:33 UTC)
In effect from
Apr 6, 2009, 1:00 AM CDT
Expired
Apr 6, 2009, 9:00 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 35 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 28 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freeze warning went out at Apr 5, 2:18 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 5, 2:18 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT SUN APR 5 2009

.DISCUSSION...

STRONG TO ISOLATED SEVERE STORMS STARTING DEVELOPING ALONG A
NARROW AXIS OF MOISTURE ALONG A PRE-FRONTAL SURFACE BOUNDARY
SHORTLY AFTER MIDNIGHT WITH INDIVIDUAL STORMS QUICKLY RACING
NORTHEAST. GRADUAL EASTWARD SHIFT OF BROKEN LINE OF STORMS WILL
CONTINUE THROUGH THE CWA OVER THE NEXT SEVERAL HOURS. MAIN SURFACE
FRONT WAS PUSHING ACROSS THE KS/MO LINE AS OF 07Z AND DEW POINTS
WERE QUICKLY DROPPING OFF INTO THE 30S WITH THE FROPA.

WOULD EXPECT STORMS TO CLEAR JUST ABOUT ALL OF THE CWA BY 12Z WITH
STEADY OR SLOWLY FALLING TEMPERATURES BEHIND THE FRONT MUCH OF THE
DAY WITH STRONG COLD AIR ADVECTION DESPITE DRY SLOT AND SOME
CLEARING EXPECTED BEFORE STRATUS BUILDS INTO THE REGION. EXCEPTION
MAY BE IN FAR EASTERN CWA WHERE A FEW DEGREES OF WARMING COULD BE
REALIZED.

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TODAY INTO TONIGHT
BEHIND THE FRONT AS THE COLD AIR RUSHES INTO THE AREA. SHOULD
REMAIN BELOW ADVISORY CRITERIA BUT WILL LIKELY SEE SOME GUSTS OF
30 TO 35 MPH.

MAIN FORECAST FOCUS WITH THIS PACKAGE WILL BE WITH THE SUB-
FREEZING TEMPERATURES OVER THE NEXT FEW NIGHTS. SEVERAL WAVES OF
ENERGY CYCLING AROUND THE MAIN UPPER LOW WILL HELP TO DRIVE COLDER
AIR SOUTH OUT OF CANADA THROUGH THE NEXT 2 TO 3 DAYS. WILL BE
ISSUING A FREEZE WARNING FOR ALL BUT 2 COUNTIES IN CWA FOR TONIGHT
AND WILL KEEP THOSE 2 COUNTIES IN SOUTH CENTRAL MO WITHIN THE
FREEZE WATCH FOR TONIGHT. MOST OF THE CWA WILL SEE SEVERAL HOURS
OF SUB-FREEZING TEMPERATURES TONIGHT.

AN EVEN COLDER NIGHT IS EXPECTED MONDAY NIGHT INTO TUESDAY MORNING
WHEN LOWS WILL LIKELY DIP INTO THE UPPER TEENS TO LOW 20S FOR MOST
LOCATIONS. WILL CONTINUE FREEZE WATCH FOR ENTIRE CWA FOR BOTH
MONDAY NIGHT AND TUESDAY NIGHT. LIGHTER WINDS AND A CLEAR SKY
TUESDAY NIGHT WILL ALLOW FOR BETTER RADIATIONAL COOLING TO TAKE
PLACE EVEN THOUGH COLDEST PART OF THE AIR MASS WILL HAVE SHIFTED
TO THE EAST. WILL STILL LIKELY SEE SUB-FREEZING
TEMPERATURES...ESPECIALLY IN THE EASTERN 2/3 OF THE CWA.

SHOULD FINALLY SEE WARMING TREND BEGIN ON WEDNESDAY AS UPPER RIDGE
BEGINS TO SHIFT EAST INTO THE EASTERN PLAINS AND MISSISSIPPI
VALLEY. ANOTHER QUICK MOVING SYSTEM WILL MOVE INTO THE PLAINS ON
THURSDAY WITH PRECIPITATION LIKELY BREAKING OUT AS EARLY AS
WEDNESDAY NIGHT ALONG AND NORTH OF THE WARM FRONT OVER THE CWA.
PRECIPITATION CHANCES WILL THEN CONTINUE INTO THURSDAY AS MAIN
SYSTEM MOVES INTO THE AREA. HAVE BUMPED UP POPS GENERALLY INTO THE
40S ACROSS THE CWA.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CONCERN FOR THE NEXT
FEW HOURS WILL BE THE POTENTIAL FOR TSRA AT SGF. SCT TSRA LINING
UP JUST TO THE WEST OF THE AERODROME AT THIS TIME. THIS SHOULD
MOVE THROUGH IN THE NEXT TWO HOURS WITH A BRIEF PERIOD OF MVFR VIS
POSSIBLE WITH THUNDER AND RAIN. THE SFC FRONT IS LAGGING
CONVECTION BY 50 OR SO MILES SO A WIND SHIFT TO THE WEST WILL BE
DELAYED A FEW HOURS. CONDITIONS WILL DETERIORATE AS SUNDAY
PROGRESSES. NORTHWEST WINDS WILL BE GUSTY WITH STRATUS INVADING
FROM THE NORTHWEST. CONFIDENCE IS HIGH IN MVFR CIGS BY THE
AFTERNOON WITH IFR CIGS EXPECTED DURING THE LATE AFTERNOON AND
EVENING. LIGHT DRIZZLE IS ALSO EXPECTED.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
     MOZ055>058-066>071-077>083-088>098-101>106.

     FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR MOZ055>058-066>071-077>083-088>098-101>106.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR MOZ055>058-
     066>071-077>083-088>097-101>105.

     FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR MOZ098-
     106.

KS...FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
     KSZ073-097-101.

     FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR KSZ073-097-101.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 5, 2:06 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT SUN APR 5 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
206 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
  ARE POSSIBLE ACROSS THE MISSOURI OZARKS TONIGHT. A COLD FRONT
  WILL MOVE FROM WEST TO EAST ACROSS THE AREA DURING THE OVERNIGHT
  HOURS...WITH THUNDERSTORM ACTIVITY EXPECTED MAINLY ALONG AND
  EAST OF A LINE FROM VICHY...TO LEBANON...TO SPRINGFIELD...TO
  CASSVILLE. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...BUT
  ISOLATED STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
  WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  FREEZING TEMPERATURES WILL OCCUR EARLY NEXT WEEK. BY MONDAY
  MORNING...TEMPERATURES WILL FALL INTO THE MID AND UPPER 20S.
  EVEN COLDER TEMPERATURES ARE EXPECTED FOR TUESDAY MORNING WITH
  READINGS FALLING POSSIBLY INTO THE UPPER TEENS. THE FREEZE WILL
  LIKELY CONTINUE FOR THE EASTERN OZARKS INTO WEDNESDAY MORNING.
  A FREEZE WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM
  LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY AS ANOTHER
  STRONG SYSTEM MOVES INTO THE PLAINS AND MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Apr 5, 1:39 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 AM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     HAIL             CHESAPEAKE              37.12N 93.68W
04/05/2009  E1.75 INCH       LAWRENCE           MO   AMATEUR RADIO

&&

GAGAN
Special weather statement, Apr 5, 1:54 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 AM CDT SUN APR 5 2009

MOZ090-095-050730-
GREENE MO-CHRISTIAN MO-
154 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 230 AM CDT...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARIONVILLE...OR NEAR AURORA...MOVING
NORTHEAST AT 65 MPH.

THIS STORM WILL BE NEAR...
  CLEVER AND BILLINGS BY 200 AM CDT.
  REPUBLIC BY 205 AM CDT.
  BATTLEFIELD AND 7 MILES NORTHWEST OF NIXA BY 210 AM CDT.
  SPRINGFIELD BY 215 AM CDT.
  STRAFFORD BY 225 AM CDT.

THE TOWNS OF BOAZ...GALLOWAY AND TURNERS ARE IN THE PATH OF THIS
STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 69 AND
90.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

GAGAN
Local storm report, Apr 5, 1:59 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT SUN APR 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0151 AM     HAIL             MARIONVILLE             37.00N  93.64W
04/05/2009  M0.25 INCH       LAWRENCE           MO   TRAINED SPOTTER

            PEA HAIL COVERING THE GROUND ON HIGHWAY O IN
            MARIONVILLE.

&&

MMT
Local storm report, Apr 5, 2:01 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CDT SUN APR 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             MARIONVILLE             37.00N  93.64W
04/05/2009  M0.25 INCH       LAWRENCE           MO   TRAINED SPOTTER

            PEA HAIL COVERING THE GROUND ON HIGHWAY O IN
            MARIONVILLE.

&&

CORRECTED EVENT TIME

MMT
Special weather statement, Apr 5, 2:11 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 AM CDT SUN APR 5 2009

MOZ080-081-091-050745-
WEBSTER MO-LACLEDE MO-DALLAS MO-
211 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN WEBSTER...SOUTHERN
DALLAS AND SOUTHWESTERN LACLEDE COUNTIES UNTIL 245 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIR GROVE...OR 10 MILES NORTH OF
STRAFFORD...MOVING NORTHEAST AT 65 MPH.

THIS STORM WILL BE NEAR...
  ELKLAND BY 215 AM CDT
  CONWAY BY 230 AM CDT.

THE TOWNS OF MARCH...CHARITY...LONG LANE AND PHILLIPSBURG ARE IN THE
PATH OF THIS STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE
MARKERS 106 AND 120.

GAGAN
Local storm report, Apr 5, 2:12 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT SUN APR 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             3 W FAIR GROVE          37.38N  93.20W
04/05/2009  M0.50 INCH       GREENE             MO   AMATEUR RADIO

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:09 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton36 min
Apr 5, 1:35 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence40 min
Apr 5, 2:33 AM CDTFreeze WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more25 hr
Apr 5, 2:54 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster36 min
Apr 5, 2:40 PM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more42 hr

Nearby

Freeze Warnings in Missouri, 2009Freeze Warnings in Kansas, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.